Kentucky, 2025

Excessive Heat and Heat in Kentucky, August 14 to 19, 2025

August 14 to 19, 2025 · NWS PAH · 29 events in 22 counties and zones

Broad high pressure over the middle Mississippi River Valley resulted in temperatures surging to the mid-to-upper 90s with dew points in the mid 70s, yielding heat indices around 105-110 mainly from the 16th-19th in Western Kentucky with some locally higher values, mainly in the Jackson Purchase Area. Some sites reached heat indices high enough for duration based heat criteria starting on the…

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Broad high pressure over the middle Mississippi River Valley resulted in temperatures surging to the mid-to-upper 90s with dew points in the mid 70s, yielding heat indices around 105-110 mainly from the 16th-19th in Western Kentucky with some locally higher values, mainly in the Jackson Purchase Area. Some sites reached heat indices high enough for duration based heat criteria starting on the 14th-15th, mainly near the Tennessee border. Northwest Kentucky had more frequent dew points in the lower 70s, limiting heat advisory criteria duration. A cold front the night of the 19th-20th brought an end to the heat. The highest observed heat index was 115 on the 19th at the McLean County Kentucky Mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 5:10 AM CST, 4 hours 50 minutes earlier. Its key messages:

  • After another typical summer day today, temperatures will climb into the middle 90s over most of the region Friday through Tuesday. Afternoon heat indices will range from 100 to 105.
  • A 20-30% chance of showers and thunderstorms is forecast for most of the region this afternoon through sunset. Brief heavy downpours and lightning will accompany any thunderstorms today. Dry weather is then on tap from Friday through Tuesday.
  • Normal heat and humidity will return Wednesday, along with a chance of showers and thunderstorms.
Area forecast discussion, Aug 14, 5:10 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
610 AM CDT Thu Aug 14 2025

.KEY MESSAGES...

- After another typical summer day today, temperatures will
  climb into the middle 90s over most of the region Friday
  through Tuesday. Afternoon heat indices will range from 100 to
  105.

- A 20-30% chance of showers and thunderstorms is forecast for
  most of the region this afternoon through sunset. Brief heavy
  downpours and lightning will accompany any thunderstorms
  today. Dry weather is then on tap from Friday through Tuesday.

- Normal heat and humidity will return Wednesday, along with a
  chance of showers and thunderstorms.

&&

.DISCUSSION...
Issued at 218 AM CDT Thu Aug 14 2025

The surface pressure field will remain very flat across the
Quad State today, so winds will remain very weak. The average
wind speed at KPAH yesterday was a whopping 1 mph! Given weak
troughiness aloft and lingering low-level moisture, isolated
showers and thunderstorms will be possible over most of the Quad
State this afternoon through sunset. The best chance (30%) will
be over west Kentucky. We will not be as dry aloft, so
downdraft potential may not be that great today. Look for brief
heavy downpours and lightning with any storms this afternoon.

With the troughiness aloft lingering through tonight, an
isolated shower or storm cannot be completely ruled out after
sunset, but the chance is too low to mention at this time.

High pressure aloft is still on track to build eastward over the
Quad State Friday into the weekend. The warming temperatures
aloft should prevent any thunderstorm development beginning
Friday and continuing through Tuesday.

Temperatures will climb into the middle 90s over most of the
region through this period, while dewpoints hold in the lower
70s. This will result in afternoon heat indices in the 100 to
105 range. Some guidance has temperatures climbing into the upper
90s, but that would come with greater mixing of dewpoints, so
the heat indices would still remain in the 100 to 105 range.
There are no plans for any heat headlines at this time.

The ridge finally gets squashed as upper-level energy dives
southeast through the Great Lakes and into the Ohio Valley on
Wednesday. This will bring a cold front through the Quad State
resulting in a decent chance of showers and storms, and a
cooling trend heading into the latter half of next week. Wind
fields will still be weak, so any convection should remain
unorganized and generally below severe limits.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 610 AM CDT Thu Aug 14 2025

MVFR fog in a few locations may linger for an hour into the 12Z
TAF period. Isolated TSRA are possible this afternoon, but the
expected coverage is too sparse to mention in the forecast. MVFR
fog will be possible again tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 14, 1:54 AM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 AM CDT Thu Aug 14 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
254 AM CDT Thu Aug 14 2025 /354 AM EDT Thu Aug 14 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible over most of the Quad
State this afternoon through sunset. Brief heavy downpours and
lightning will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat index values will top out from 100 to 105 degrees
each day from Friday through Tuesday.

A chance of thunderstorms returns Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat, 12 excessive heat. Local standard time, as filed.

Excessive Heat, Graves

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Excessive Heat, Calloway

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Excessive Heat, Trigg

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Trigg forecast zone
Reported by
RAWS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 14, 10:00 AM CST to 7:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 14, 10:00 AM CST to August 15, 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Union

When
August 14, 10:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Christian

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Todd

When
August 14, 10:00 AM CST to August 19, 7:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Excessive Heat, Ballard

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Ballard forecast zone
Reported by
Mesonet
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Excessive Heat, Carlisle

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Excessive Heat, Hickman

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Excessive Heat, Fulton

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
August 15, 10:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, McCracken

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Crittenden

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 15, 10:00 AM CST to August 19, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Marshall

When
August 16, 10:00 AM CST to August 19, 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 16, 10:00 AM CST to August 19, 7:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Lyon

When
August 16, 10:00 AM CST to August 19, 7:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Henderson

When
August 16, 10:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Webster

When
August 16, 10:00 AM CST to August 18, 7:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, McLean

When
August 16, 10:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
August 18, 10:00 AM CST to August 19, 7:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Henderson

When
August 18, 10:00 AM CST to August 19, 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Daviess

When
August 18, 10:00 AM CST to August 19, 7:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
August 19, 10:00 AM CST to 7:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, Hopkins

When
August 19, 10:00 AM CST to 7:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289825, 1289827, 1289832, 1289833, 1289835, 1289840, 1289847, 1289848, 1289849, 1289821, 1289822, 1289823, 1289824, 1289828, 1289830, 1289834, 1289838, 1289839, 1289826, 1289836, 1289837, 1289841, 1289844, 1289845, 1289831, 1289842, 1289843, 1289829, 1289846.